Cardiologist recommends coming off warfarin!

Diagnosed with AF last December. DC cardioversion (successful) in March. I have not seen Cardiologist apart from 5 minutes during a ward round when I was admitted to hospital. I received a letter this morning from the Cardiologist, which states "following DC cardioversion EGC shows her to be in sinus rhythm. Her CHADsVASC score is 2 so she could now STOP warfarin and go onto aspirin 75mg prophylactically".

I'm really worried about being taken off warfarin (it has become my protective friend) especially with a CHADs score of 2. My question is can my prescription for warfarin be stopped, or can I request to continue it? Before receiving this letter I requested a referral to an EP and am still waiting to hear.

Many thanks in advance for any advice.

Ginni

Last edited by

12 Replies

oldestnewest
  • Ginny I understand your point of view and would not stop warfarin myself in those circumstances, I feel that the advice may be old fashioned as it has been shown that aspirin has little if any value in stroke prevention whilst still having the possibility to cause harm . I would tell your GP that you wish to remain on the drug and explain what you have read here and I am sure that he would agree if he had all the facts. Do press for an appointment with an EP is you are still having events.

    Bob

  • Ginni, I also have a CHADsVASC score of 2, have PAF and have been told that I have to take an anticoagulant for life as my risk of stroke will not diminish even in the apparent absence of episodes, but will increase as I age.

    In your situation, I would have a serious, well-prepared talk with my GP about my concerns and would inquire about the progression of my EP referral.

    All the best, Finvola

  • I would not like to come off warfarin. Aspirin upset my stomach. I suggest that you tell the GP that your stomach is unlikely to tolerate aspirin - like many other people.

  • Like a lot of people on here, I have a CHADS score of zero and I've been on Warfarin for a few years! CHADS doesn't even ask if you have AF does it?

    Koll

  • Thank you all for your replies of advice. It really does help to ask advice of people who have been there and understand.

    Ginni x

  • Hi Ginni,

    I had an ablation 5 years ago and recently started to go into regular AF so Cardiologist advised going on to Bisoprolol 2.5 every day instead of as and when needed. I have taken this advice. While we were chatting the subject of Warfarin came up and she said that I would not be taken off Warfarin as thinking had changed and I already had a Chad score of 2 by , a)being female and b) being over 65. I think of Warfarin as one of my best friends. My own unqualified advice is insist that your Doctor re looks at the position, you should be given an informed choice.

    Be assertive and constructive, take care,

    Pat

  • If you have a successful ablation then there is little hard evidence that it reduces your stroke risk. Similarly with a cardioversion. The standard approach is if you needed anti-coags before then you will continue to do so afterwards. There is a theory that clots in AF are caused more by changes in the substrate and less by the turbulent flow of blood in AF. The substrate would not be changed by any procedure.

    There is also the issue of silent AF - you might be getting AF without realising it, plus AF does tend to eventually return after a cardioversion. Making a diagnosis that you are clear of AF on an ECG, over an extremely short period, is questionable to say the least!

    Mark

  • I would certainly wish to stay on warfarin. I too have chads2vas score of 2.

    and would feel very vulnerable without an anticoagulant.

  • I despair at some of the comments which originate from supposedly highly qualified medical practitioners. Ginny, there is absolutely no way you should come off warfarin. You've had a cardioversion - that doesn't cure AF and you will almost certainly have further episodes. Unprotected by an anti-coagulant and with a CHADS score of 2 you are statistically nine times more likely to have a stroke than someone else with a similar profile to yourself in the general population. And you'd even consider going along with the suggestion to take an aspirin?!!!! I wouldn't take one for a headache!

    Get another cardiologist or better still an EP and if your GP won't continue to prescribe warfarin, change him too telling him that you will be contacting a medical negligence lawyer (and do it). You must not allow yourself to be treated in this manner - the days when doctors always knew best and long-suffering patients doffed their caps and accepted every word are over.

  • I would stay on Warfarin as it has been mentioned Aspirin is not the answer in any way. Some so called specialists do not keep up or agree with latest research and will not sack the man with the red flag in front of his car ;)

  • My AF has no symptoms and my heart rate isn't fast. My cardio says I don't need meds and wanted to take me off warfarin. I thought about it and decided for my own peace of mind I,d rather stay on it. I saw my GP who agreed with me and is keeping me on it. So if warfarin isn't a prob. for you just stay on it.

  • Hi ginni I was told by my ep even if af stops to still take warfarin karen

You may also like...